FDA Warns Multiple Sclerosis Drug May Cause Rare Brain Infection

One confirmed case and one probable case of definite progressive multifocal leukoencephalopathy reported in patients taking Gilenya for MS.

One confirmed case and one probable case of definite progressive multifocal leukoencephalopathy reported in patients taking Gilenya for MS.

The FDA today released a drug safety warning concerning a multiple sclerosis (MS) drug that led to at least one confirmed case of a rare brain infection.

The warning stated that a case of definite progressive multifocal leukoencephalopathy (PML) and a probable case of PML were reported in patients administered Gilenya (fingolimod) for treatment of MS. This was the first reported incident of PML in patients taking Gilenya who did not receive prior treatment with an immunosuppressant drug for MS or another medical condition.

Information regarding these recent cases are subsequently being added to the drug label. PML is a serious brain infection caused by the John Cunningham virus, which is harmless in most cases but can lead to PML in some patients with weakened immune systems, including patients on immunosuppressant drugs.

Gilenya, which is an immunomodulator that benefits patients with relapsing forms of MS, alters the immune system to reduce inflammation. In August 2013, the FDA reported that a patient developed PML after taking Gilenya.

It should be noted that PML has not been conclusively linked to Gilenya in this case due to the patient having been previously treated with an immunosuppressant drug that can cause PML. Furthermore, during treatment with Gilenya, the patient received multiple courses of intravenous corticosteroids, which can also weaken the immune system.

Patients prescribed Gilenya should contact their health care professionals immediately if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance, the FDA said.

Patients should not stop taking Gilenya without discussing it with their health care professional, who should stop Gilenya treatment and perform a diagnostic evaluation if PML is suspected.